Vol. 2, No. 2, 2009

Download this article
Download this article For screen
For printing
Recent Issues

Volume 12
Issue 5, 1149–1396
Issue 4, 867–1148
Issue 3, 605–866
Issue 2, 259–604
Issue 1, 1–258

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editors’ Interests
Scientific Advantages
Submission Guidelines
Submission Form
Editorial Login
Ethics Statement
Contacts
Author Index
To Appear
 
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Other MSP Journals
The high exponent limit $p \to \infty$ for the one-dimensional nonlinear wave equation

Terence Tao

Vol. 2 (2009), No. 2, 235–259
Abstract

We investigate the behaviour of solutions ϕ = ϕ(p) to the one-dimensional nonlinear wave equation ϕtt + ϕxx = |ϕ|p1ϕ with initial data ϕ(0,x) = ϕ0(x), ϕt(0,x) = ϕ1(x), in the high exponent limit p (holding ϕ0,ϕ1 fixed). We show that if the initial data ϕ0,ϕ1 are smooth with ϕ0 taking values in (1,1) and obey a mild nondegeneracy condition, then ϕ converges locally uniformly to a piecewise limit ϕ() taking values in the interval [1,1], which can in principle be computed explicitly.

Keywords
nonlinear wave equation
Mathematical Subject Classification 2000
Primary: 35L15
Milestones
Received: 22 January 2009
Revised: 13 February 2009
Accepted: 5 April 2009
Published: 1 May 2009
Authors
Terence Tao
Department of Mathematics
University of California, Los Angeles
Mathematics Department
Los Angeles, CA 90095-1555
United States
http://ftp.math.ucla.edu/~tao/